Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 31, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 2023, 8:26 PM MST for Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2023, 8:26 PM MST (03:26 UTC)
Expired
Aug 31, 2023, 9:15 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS55 KVEF 010326
SVRVEF
AZC015-010415-
/O.NEW.KVEF.SV.W.0041.230901T0326Z-230901T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
826 PM MST Thu Aug 31 2023

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 915 PM MST.

* At 825 PM MST, a cluster of severe thunderstorms was located 10 
  miles northeast of Cottonwood Cove, or 25 miles northeast of 
  Searchlight, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Lake Mead National Recreation Area.

This includes the following roads...
 Highway 93 in Mohave County between mile markers 19 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0325Z 219DEG 26KT 3564 11455 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TB3
2 follow-up statements
099 
WWUS55 KVEF 010347
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
847 PM MST Thu Aug 31 2023

AZC015-010415-
/O.CON.KVEF.SV.W.0041.000000T0000Z-230901T0415Z/
Mohave AZ-
847 PM MST Thu Aug 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 846 PM MST, a cluster of severe thunderstorms was located 14 
miles northwest of Dolan Springs, or 26 miles southeast of Boulder 
City, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees, with blowing dust and 
         frequent cloud to ground lightning.

Locations impacted include...
Lake Mead National Recreation Area.

This includes the following roads...
 Highway 93 in Mohave County between mile markers 19 and 35.
 Temple Bar Road between mile markers 1 and 12, and between mile
markers 14 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0346Z 219DEG 26KT 3576 11443 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TB3
957 
WWUS55 KVEF 010413
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
913 PM MST Thu Aug 31 2023

AZC015-010422-
/O.EXP.KVEF.SV.W.0041.000000T0000Z-230901T0415Z/
Mohave AZ-
913 PM MST Thu Aug 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 915 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3553 11447 3558 11464 3604 11449 3597 11414
TIME...MOT...LOC 0412Z 219DEG 26KT 3590 11429 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:17 PM MST, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 31, 1:17 PM MST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
117 PM PDT Thu Aug 31 2023

.SYNOPSIS...An area of low pressure to our west will pull monsoonal
moisture into our area through Sunday. Scattered thunderstorms are
expected each day across Mohave, Clark, and Lincoln Counties. These
storms will pose a flash flood threat, greatest Friday and Saturday,
and a marginal severe wind threat. Gusty winds will also accompany
this system, strongest of Inyo, Nye, and Esmeralda Counties. By
Monday, the area dries out and gets to enjoy below-normal
temperatures.
&&

.SHORT TERM...Today through Saturday.

An active couple of days are anticipated across the region, with
gradient wind impacts possible in our northwestern areas and
rain/flood impacts likely in the eastern half of the CWA.

Let's start with the wind. A closed low over the PacNW is forecast
to drop south and deepen off the northern California coast. As this
occurs, the surface pressure gradient tightens and south-southwest
winds increase. Gusty winds are expected through Saturday, but will
likely maximize Friday when the low reaches its peak depth. Wind
speeds will be greatest in our northwestern locations, namely Inyo,
Nye and Esmeralda Counties. A Wind Advisory will go into effect for
these locations late Friday morning through the evening hours, with
gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds
of 25-35 mph expected (outside of any thunderstorm influences).

Speaking of thunderstorms, they will be the main story through the
weekend. Caught between the offshore low and a ridge over the
Central Plains, southerly flow is already advecting monsoonal
moisture into our area. As this continues into Friday and Saturday,
precipitation chances will increase. Today, storms will be more
isolated, primarily along and southeast of I-15. With low-level
moisture lagging the mid-level moisture to an extent, the sub-cloud
layer will be relatively dry. This should temper the flash flood
threat, but aid the severe wind potential. The latest SPC outlook
highlights this as well, giving Clark County, Mohave County, and the
Colorado River Valley a marginal risk of outflow winds over 58 mph.
Convection is expected to wane around sunset before a complex of
storms in central AZ moves into Mohave County tonight. By this time,
cooler surface temps and increased low-level moisture will promote
flash flood potential. With this potential in mind and the
additional activity expected Friday and Saturday, opted to issue a
Flash Flood Watch for Mohave County and the Colorado River Valley
beginning tonight at 11pm. Tonight's convection will push north into
southwestern UT through the night, eventually clearing the area.

For Friday and Saturday, more widespread convection is anticipated
across Lincoln, Clark and Mohave Counties. This is due to more
favorable upper-level support and increased moisture. The coverage
and intensity of storms shown in the 12z HREF support both a flash
flood and severe threat. SPC has given most of our eastern CWA a
marginal risk for severe winds, and WPC has most of the
aforementioned counties in a slight risk of flash flooding. 3-hour
probability-matched mean QPF values off the 12z HREF show potential
for 2"+ in the most intense storms. Given this, opted to issue a
Flash Flood Watch for Clark, Lincoln and southern Nye Counties from
Friday afternoon through Saturday night. There is some heavy rain
potential in areas such as the Mojave Preserve and far southeastern
Inyo Counties, but confidence is lower. Storms will be most
widespread during the daytime hours, but with upper-level support,
convection will likely continue into the overnight hours.

.LONG TERM...Sunday through Wednesday.

By Sunday, the closed low moves inland and begins to scour out
moisture. Looks like enough moisture will remain to support
convection in the same locations, but rainfall intensity should be
lower. If things trend upward, an extension of the flash flood watch
may be warranted for some locations.

Conditions dry out across the majority of the area on Monday as the
low passes and drops PWATs below 1". Low chance (less than 25%) of
lingering afternoon convection in northeast Mohave County, but
otherwise we stay dry and relatively cool. Highs are forecast to be
5-10 degrees below normal Saturday through Wednesday, so once we get
beyond the weekend storm chances, some pleasant conditions are in
store!
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday. Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are
possible later this afternoon and early evening. Model guidance
shows a period of calmer conditions mid-to-late evening, followed
by gusty southeast winds from distant thunderstorms affecting the
field after 06Z. Conditions improve some by day-break, but
additional thunderstorms with gusty winds are likely tomorrow
afternoon and evening, and direct impacts on the field will be
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday. Through this afternoon and early
evening, most of the convection is expected across northwest
Arizona and the Colorado River Valley. There is the potential for
gusty outflow winds to affect the Las Vegas Valley TAF sites after
06Z. Additional thunderstorms are likely across the eastern two-
thirds of the region on Friday, any of which will be capable of
producing gusty winds, heavy rainfall with reduced visibilities,
and locally moderate to severe turbulence. Away from convective
activity, gusty south to southwest surface winds are forecast
area-wide through Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 31, 6:48 PM MST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
648 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     2 SSW The Strip         36.09N 115.18W
08/31/2023  M65 MPH          Clark              NV   Mesonet

            Sensor at Allegiant Stadium gusted to 65 mph
            at 640pm due to thunderstorm winds.

&&

MW
Local storm report, Aug 31, 7:29 PM MST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
729 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Dmg     2 NE Baker              35.28N 116.05W
08/31/2023                   San Bernardino     CA   Law Enforcement

            Overturned big rig resulting in the closure
            of 3 lanes. Heavy rain and wind were
            reported with this report. Dispatch was
            unclear if it was a blow over or hydroplane
            situation. Later social media post showed
            powerlines blown down as well near the
            interstate, thus it seems reasonable to
            assume the big rig was blown over.

&&

MW
Local storm report, Aug 31, 8:13 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
813 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     1 SW Mesquite           36.80N 114.08W
08/31/2023                   Clark              NV   Law Enforcement

            Mesquite police reported a powerline down on
            Hafen Lane at the intersection of Arrowhead.

0750 PM     Tstm Wnd Dmg     2 N Mesquite            36.83N 114.07W
08/31/2023                   Clark              NV   Public

            Tree snapped in half.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 31, 9:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 31, 10:05 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Sep 1, 12:25 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 12:52 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 1:18 AM MSTSevere Thunderstorm WarningVEFMohave57 min
Sep 1, 1:38 AM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Sep 1, 2:23 AM MSTSevere Thunderstorm WarningVEFMohave52 min
Sep 1, 3:29 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 5:03 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 1, 10:30 AM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Sep 1, 4:04 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.